Combination therapy of pegylated interferon alpha and ribavirin has been associated with various adverse effects, but sudden-onset hearing loss is uncommon. We report a 60-year-old male patient who developed sudden-onset hearing loss during combination therapy with pegylated interferon alpha and ribavirin for chronic hepatitis C. This patient had been diagnosed with chronic hepatitis C (genotype Ib) and early-stage liver cirrhosis 3 years previously, and had been treated with conventional interferon-alpha and ribavirin for 12 months. However, 6 months from the end of the treatment course the patient relapsed and received combination retreatment with pegylated interferon alpha-2b and ribavirin. He developed sudden-onset right-side hearing loss and tinnitus 42 weeks after the start of this retreatment. Pure-tone audiometry revealed a right-side hearing loss of 60 approximately 90 dB. The patient consequently immediately discontinued the pegylated interferon therapy and was given prednisone 60 mg/day for 10 days, after which the hearing loss had almost completely recovered.
No takes yet. Share an insight, caveat, or question.
Shin et al. (2009) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: